Wellbutrin XL anyone?

Discussion in 'The Watercooler' started by flutterby, Jun 11, 2010.

  1. flutterby

    flutterby Fly away!

    About 6 weeks ago, my doctor added Wellbutrin XL to my mix of medications. I also take Lexapro 20mg and Lamictal 100mg for my depression - leaving out the rest of my medications cause it would take too long to list them.

    Anyway, I reacted poorly to it before - but it was before the XL version was available - so my doctor started me on 150mg and we kept it there for 6 weeks (as opposed to the week or so before increasing). I did fine on it and it helped some with my fatigue. I was still very fatigued, but I didn't feel as if the life had been sucked out of me.

    But, it wasn't helping my depression so she increased me to 300mg.

    I'm in a fatigue flare and am so exhausted all of the time that I can't think. But, I also can't sleep. The only thing different is the wellbutrin increase. (I'm also having GI issues with it, but that's normal for me and should go away.) I'm even taking a phenegran and 1mg klonopin at night - which always works for me - and I can't sleep. Or if I do finally get to sleep, I only sleep for 3-4 hours.

    I'm wondering if the insomnia will get better as my body adjusts to the medication? I have heard that for some people it doesn't and am just wondering if any of you have personal experience with it.

    I see my doctor again at the end of the month, but that's a long time to go on limited sleep when in a flare.

  2. crazymama30

    crazymama30 Active Member

    Is the fatigue flare worse than your other ones? I know you have struggled with this in the past, but cannot remember all the details. How long ago was the increase to 300mg? Can you call the doctor and speak to their nurse?
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Wellbutrin XL is notorious for causing insomnia but that is one reason doctors put people on it...to help people who are too lethargic to move.

    I was just on it to attempt to have it help with the stop smoking issues and while I cant say if it did that or not, it did mess with my other medications and lead to some increased depression for me (I think). Or I was just involved in too much situational mess at that time and had situational depression at that time...who knows. I stopped that medication. I did take seroquel XR though to counteract the wellbutrin xl.
  4. flutterby

    flutterby Fly away!

    It's pretty much a typical flare: fever, sore lymph nodes that come and go, cold sx that come and go, and overwhelming fatigue and all that comes with it - brain fog, nausea, achy joints.

    I have zero energy. I'm so exhausted and drained that I feel sick. But, I can't sleep.

    I started the increase 3 days ago - I think. The nurses at my doctor's office have never been able to answer my questions. I'm going to give it a week or two and if it doesn't change, I'm going to cut it back.

    I'm also starting topomax next week. Is that sedating? For some reason I was thinking it is, but then it seems like my doctor said it can cause insomnia. I really can't remember.
  5. klmno

    klmno Active Member

    More power to you- I tried it once after my family dr rx'd it to try to get me to quit smoking. It turned me into a walking time-bomb. But, I finally decided that since my mom has some issues with certain medications and difficult child never did well at all on anti-depressants or anti-anxiety medications, maybe it's just our body chemistry.
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Why I are you starting Topamax?

    I dont find Topamax sedating at all even at the huge dose I am on. I did start it very low and increased it very slowly though so that is probably why I have never had a bit of problem with it.

    But still...what symptoms are you trying to alleviate with Topamax? Migraines? Nerve Pain? It could help with the migraines if you have them, nerve pain is iffy. I dont think it is actually rxed for that but I can tell with my fibro if I dont take it. I would worry about you and the doped effect. Be careful to go low and slow.
  7. Star*

    Star* call 911........call 911

    Hi ya.....

    Sorry to read you're not feeling well again. I take Welbutrin XL, I take Topamax, and I take Lexapro. All in significant doses. The only thing that makes me nod off is the Lexapro. 20 mg at night puts me out in about 30 minutes and I don't wake up - however I have noticed that since taking the Lexapro my bones and joints and muscles hurt like the arthritis is out of remission or something. I LOVE the peaceful sleep but if the stuff is going to make me so sore I feel like I've exercised the P90X every day? Not worth it. I'm going to find out if I can stop the Lex. and watch my body for a week to see if my joints are still etc. If not then I'll know it's that.

    Topamax does not make me sleepy, but I have HUGE daily migraines that would cripple most people. I'm surprised anyone would prescribe an anti-seizure medicine knowing all your history - but it doesn't make you sleepy.

    Welbutrin XL I take 2x a day - one at 8am and another at noon when i'm having really really bad days. NOT to be taken at night or evening ever ever.

    Hope you feel better -
    Hugs & Love Star
  8. flutterby

    flutterby Fly away!

    After 3 doses of 300mg Wellbutrin XL, I stopped. I wasn't sleeping. I've been off it a couple of days and I'm still not sleeping normally. Going to give it one more day, then go back to 150mg.

    My doctor prescribed topomax for chronic pain. Starting low - 25mg per day, then increasing every week. I was actually supposed to start it over a month ago after I finished the steroid taper, but I forgot about it.
  9. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Never heard of it being used for chronic pain stand alone. Now granted I get some relief from the muscle tenderness and soreness because I have been on it for so long but I really dont know if that is because it does so much for my muscles and joints or if I get joint pain and muscle aches as part of the withdrawal process!